MSM Q# 1



I wrote the following question as a way to memorize this particular concept because I always seem to forget it. This question is not copied from any question bank.  I wrote it using reference from First Aid for the USMLE Step 1 2011 version and few other sources.  You are welcome to use it and learn from it.  If I made any errors in the concept then please point it out in the comment box; however, I checked it many times to pinpoint the clues.  If I find other concepts which I have trouble memorizing then I will surely write questions for them.

A 24-year-old female comes to your office with nausea with tenderness in the abdomen and with her left hand weakness.  She had an episode of convulsion not too long ago which she was treated with medication.  She said she feels very tired lately after she was discharged from the hospital. Her BP is 131/76 and her respiratory rate 23 breaths per minute. Her blood smear shows WBC of 4,600 cells/mcL, hemoglobin level of 8.6 g/dL, temperature of 98.3°F, and MCV of 92. Her urine analysis shows and abnormal dark maroon colored urine.  What is the cause of her symptoms?

A) Lithium
B) Phenobarbital
C) Diphyllobothrium latum
D) Appendicitis
E) Clostridium Difficile

Answer and Explanation
The patient has Acute Intermmitent Porphyria, an enzyme disorder due to the defective enzyme porphobilinogen deaminase which is also known as uroporphyrinogen-I-synthase and hydroxymethylbilane synthase. The enzyme defect can lead to the accumulation of the heme precursors porphobilinogen and D-aminolevulinic acid, which caused her symptoms. Her symptoms were triggered by her anti-convulsion medication, such as phenobarbital (choice A). Any drugs that induces the liver's cytochrome P450 will trigger the illness such as quinidine, barbiturates, St. John's wort, phenytoin, rifampin, griseofulvin, carbamazepine.

She feels tired because there is disruption of heme synthesis, which is required to carry oxygen throughout the system. Remember heme is the component of hemoglobin which carries oxygen; therefore, oxygen carrying capacity of hemoglobin is dependent on heme. Hemoglobin levels less than 13.5 g/dL for men and less than 12.5 g/dL will lead to anemic symptoms such as fatigue (tiredness) and increased in breathing. Normal respiratory rate is 12-20 breaths per minute but this patient's RR was a little above normal values. She is breathing faster because it's the body's natural response to gain more oxygen.

Her left hand felt weak because the heme precursors cause polyneuropathy. Acute Intermittent Porphoriya can also cause psychological disturbances.

To treat the symptom exogenous heme can be added to the patient's serum. Increase in heme concentration will have a negative feedback on D-aminolevulinic acid synthase, which is the rate-limiting enzyme in heme synthesis. Inhibition of D-aminolevulinic acid synthase will stop the production of the heme precursors.

B) Lithium is used for as a mood stabilizer for bipolar disorder. It is known to cause nephrogenic diabetes insipidus leading to the patient to have polyuria because it is a ADH antagonist at the renal collecting tubule.

C) Diphyllobothrium latum is a tapeworm, which can cause B12 deficiency. The patient's blood smear would reveal megaloblastic erythrocytes with MCV > 100 and hypersegmented neutrophils. Her WBC is in the normal low range, if she did have a parasite her blood smear would show an increase in WBC, specifically eosinophils. Eosinophils, are the immune cells which mediate the killing of parasites.

D) Appendicitis would cause abdominal pain but the pain, specifically in the right lower quadrant of the abdomen, and nausea, but it would not explain the dark maroon colored urine. On top of that appendicitis is an inflammation so the patient should have a fever.

E) Clostridium Difficile would cause abdominal pain and nausea. However, the organism can grow in the gut when antibiotics are used, such as clindamycin and ampicillin. The overgrowth of Clostridium Difficile would cause pseudomembranous colitis leading to bloody diarrhea, and possibly anemia due to the blood loss. The patient presented no symptoms of bloody diarrhea.

What To Take Home
Acute Intermitted Porphyria (AIP) is due to the defective enzyme of porphobilinogen deaminase, which is also known as uroporphyrinogen-I-synthase and hydroxymethylbilane synthase. The enzyme defect leads to the accumulation of porphobilinogen and D-aminolevulinic acid, which are heme precursors. Patient will present with painful abdomen, red wine-colored urine, polyneuropathy, psychological disturbances, and it can be precipitated by drugs which induce the liver's cytochrome P450 enzyme.  In order to treat AIP, exogenous heme can stop the D-aminolevulinic acid synthase via negative feedback.


Follow me on twitter and get updates automatically.

2 comments:

Dr. DJ said...

Hi,

Good question. Just a clarifcation, Quinidine is an inhibitor, not an inducer, of the P-450 system. It needs to be corrected in FA, as it was in their 2012 errata page.

http://firstaidteam.com/wp-content/uploads/FA-Step-1-2012-errata-120730.pdf

SJSM Student said...

Thanks, appaerently quinidine can be used for both an inducer and an inhibitor. I guess it's controversial that's why I noticed it's used only in questions regarding Type I arrhythmic drugs.

Post a Comment